IDEAS home Printed from
MyIDEAS: Login to save this article or follow this journal

The Principle of Minimum Differentiation Reconsidered: Some New Developments in the Theory of Spatial Competition

  • Eaton, B Curtis
  • Lipsey, Richard G

The paper is divided into two parts: one-dimensional markets and two-dimensional markets. Also, we develop both one and two-dimensional models. Within each, we distinguish (a) bounded, (b) unbounded but finite, and (c) unbounded, infinite spaces. Among other things, we show: in one dimension, the nature of the space is not, as many investigators have thought, critical; in two dimensions, however, the very existence of equilibrium is seen to depend upon the nature of the space; the commonly-used rectangular customer density function yields results that do not generalize to any other density function; the existence of multiple equilibria in both one and two dimensions is a pervasive phenomenon in any of the spaces studied, and MD occurs only when the number of firms is restricted to two. Although the analysis and discussion are in terms of location theory and are concerned with the relationship between equilibrium configuration of firms and the transport-cost minimizing configuration, many of the results generalize to other forms of differenciation. The conditions under which the results generalize are considered in the concluding section of the paper.

(This abstract was borrowed from another version of this item.)

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL:
File Function: full text
Download Restriction: Access to full text is restricted to JSTOR subscribers. See for details.

As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

Article provided by Wiley Blackwell in its journal Review of Economic Studies.

Volume (Year): 42 (1975)
Issue (Month): 1 (January)
Pages: 27-49

in new window

Handle: RePEc:bla:restud:v:42:y:1975:i:1:p:27-49
Contact details of provider: Web page:

Order Information: Web:

No references listed on IDEAS
You can help add them by filling out this form.

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:bla:restud:v:42:y:1975:i:1:p:27-49. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Wiley-Blackwell Digital Licensing)

or (Christopher F. Baum)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.